Severe abdominal pain recently after IUD

by Emma
(Essex)

I was fitted with a Jaydess, the slightly smaller version of the mirena. As I expected I was a little crampy after. However that night the pain became excruciating but came and went in very frequent waves. I literally did not get a wink of sleep until about 6am, was crying the whole way through the night and was even being sick. Painkillers don't help at all, not even co-codamol.


I've not really had much bleeding at all apart from passing one fairly big tissuey clot type thing, but other than that just spotting.

The next day it was medium pain, but bearable, however spotting stopped but my discharge was yellow. The pain again that night was excruciating and the same as the night before.

This has continued for 3 days now, although the spotting has returned which I don't know if that could cover up the yellow discharge or if I just haven't got it anymore.

Also I'm not sure but I think I may have a temperature as I feel hot to the touch, I keep going between hot and cold, am feeling (and sometimes being) sick and have mild headaches that are coming and going. What could be going on?

....................................................

Dear Emma,

I am sorry to hear about the severe pain and cramping you described following insertion of your Jaydess IUD.

You are right. Abdominal pain and cramping is usually expected following the insertion of any form of IUD. The severity of pain would largely depend on host of factors including the technique of insertion, size of IUD, side and position of the womb at time of insertion and pain tolerance level of the patient.

However, the pain should get better with each passing day, though it could linger for weeks in a few ladies.

You also described experiencing a size-able amount of blood clot with subsequent spotting. This is also not uncommon.

Going between hot and cold, headaches, feeling sick is unexpected.

I believe you must have had a smear test before your IUD was inserted and infection excluded?

I would strongly suggest that you go back to see your doctor to be re-assessed. It is important to exclude a perforation of the uterus and iatrogenic infections. Please do not tarry. Go in at the next possible appointment to be assessed.

You would require strong pain killers and perhaps antibiotics at the minimum. A quick pelvic ultrasound scan may be necessary as well.

Please kindly let us know how things went and what was thought to be the cause of this pain.

Thank you Emma for visiting us and hope you get better soon.


Dr O Edema MD MRCGP CCFP MSc DRCOG
Family Physician, Emergency Medicine Practitioner and WebMD
Abdopain.com.

Comments for Severe abdominal pain recently after IUD

Average Rating starstarstarstarstar

Click here to add your own comments

Feb 02, 2015
Rating
starstarstarstarstar
Pain with Jaydess
by: Dr. Edema

Dear Valerie,

I am sorry to "hear" that you still having pretty bad cramps two months after the insertion of your Jaydess IUS (intra uterine system).

What are you taking for the pain? Some anti - inflammatory medication like diclofenac or Naproxen (if you do not have allergy or sensitivity them) could help. You could take this as well as some Tylenol 3, if the pain is so severe.

Some Tranexamic acid tablets would also help, if you are experiencing a bleed with this.

The good news is that, as long as you do not have a complication that could arise from the insertion of Jaydess - infection, perforation or expulsion, this pain you are experiencing should go away in the coming few weeks.

The usual practice is to check how you are doing generally 3 to 6 weeks after the insertion of the device, to exclude possible infection, or accidental perforation of the womb or even outright expulsion of the Jaydess.

Most times, all is well.

Pain, feeling unwell, perhaps bloated and continuous spotting of blood weeks after insertion of Jaydess are the usually pointer to the possibility of a perforation or infection.

If you have expelled the device, the pain would stop same day or shortly thereafter and you would not be able to feel the thread.

I would think that it is perhaps best that you go back and see your doctor again for a review, should you be still suffering with this pain by 3 months.

Jaydess is generally well tolerated being the smallest intrauterine system or "hormone coil" device in the world.

Please do not hesitate to contact us again, should you have any other specific concerns.

Jan 29, 2015
Rating
starstarstarstarstar
pain with jaydess
by: Valerie

I've had jaydess for almost 2 months now and i still have pretty bad cramps which feels lile period pain. It is almost every evening. I went to see the doctor after 1.5 weeks of having jaydess and she said the pain and bleeding was normal at first and i had to wait 2-3 months. But i'm wondering when this will stop. Anyone had this experience?

Jan 18, 2015
Rating
starstarstarstarstar
Thank you
by: Emma

Hi, thank you for your help. No I was not given a smear to have infection included, although I do know for sure I am free of any STIs. I've been given antibiotics and the pain is starting to settle down, although I do have very heavy bleeding. I did have a slight temperature which is now starting to go, as is the sickness. I had a difficult insertion so maybe will put it down to that :)

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Physician Consultation Request.